New paper on how to stop antipsychotic drugs deemed ‘historic breakthrough’

“Stopping medications is an important part of the job of a psychiatrist, yet it has received relatively little attention. In clinical practice, I often see patients perking up when they reduce their antipsychotic medication, and they tell me that they feel more themselves.”

Dr. Mark Horowitz (clinical research fellow in psychiatry at University College London)

Jen Mills reports for the Metro:

“Researchers have published the first scientific paper looking at how patients can safely come off antipsychotic medication while minimising the risk of withdrawal effects.

The paper, described as a ‘historic breakthrough’, suggests that extremely slow tapering with small reductions over months or even years could make it less likely for patients to relapse.

Antipsychotic drugs, such as clozapine, olanzapine, and aripiprazole, are one of the fastest growing classes of drugs being prescribed in England, increasing from 9.4 million prescriptions (for around 660,000 people) in 2015/2016 to 11 million prescriptions (for 750,000 people) in 2019/2020.

They are used to treat illnesses with psychotic features such as schizophrenia and bipolar disorder, and are increasingly prescribed ‘off label’ for conditions such as insomnia and anxiety. 

However, their use long term is associated with side effects ranging from diabetes and weight gain to shrinkage of the brain and tardive dyskinesia, which is a disorder where patents suffer shaking which cannot be controlled. 

The drugs can induce changes in the brain which make it difficult to stop taking them. People who try to reduce their dose may suffer from withdrawal symptoms like insomnia or nausea, or may even have a recurrence of psychotic symptoms which could be mistaken for a return of their illness. 

Some people who had never had psychosis have experienced auditory hallucinations or delusions for the first time on trying to stop the medication, indicating that in some cases it is likely to be withdrawal from the medication itself that caused the issue …”

You can read more from here.

Any reply would be very welcome

Follow

Get the latest posts delivered to your mailbox:

Your email address will not be passed to any other organisation. It will only be used to send you new posts made on this website.

MENU